Your health questions answered

What's causing our daughter to lose her hair?
Click to follow
Indy Lifestyle Online

WILL HER HAIR GROW BACK?

Q. Our 35-year-old daughter has developed bald patches on her head over the last few months. The patches are increasing in size and number. She is not under stress. The GP did blood tests and found nothing. Could you tell us what the cause of this could be and if there is anything that can be done to stop it from getting worse.

A. Your daughter almost certainly has alopecia areata. This is an auto-immune disorder, in which the body mounts an attack on its own hair follicles. No one knows why it happens. The course of alopecia areata is unpredictable. Some people develop a few small bald patches, which last for a short time and then hair regrows. In others, however, the condition progresses. A proportion of people (about one in five) lose all their hair. This is known as alopecia totalis.

Alopecia is not caused by stress or any other identifiable environmental factor. It can happen at any age. There are several treatments available. She could see a dermatologist to discuss steroid injections. Another option is a scalp lotion called minoxidil. There are support groups in the UK. Get in touch with Alopecia UK: www.alopeciaonline.org.uk or call 02083 331 661.

FEELING PRESSURE

Q. Three months ago, I had a routine blood test and was told my cholesterol was too high at 7.5 (it should be 4). I am a 49-year-old female. I am 5ft 3ins tall and weigh 8st 8lbs. I eat a healthy diet and exercise regularly. My parents are in their 70s and have never had any serious illnesses. My doctor suggested I try to bring the cholesterol down myself before taking statins. I bought cholesterol-busting food and cut down what fat I did have in my diet but last week, after another blood test, it was still too high at 7.2. Considering my lifestyle, what am I doing or not doing to make my cholesterol so high?

A. Your body mass index is 21.3, which is perfect. It appears the only important risk factor that you have for heart disease is raised cholesterol. You should keep to a low-fat diet, with lots of fruit and veg. Eat oily fish every week and keep living an active life. You may want to try one of the food supplements, such as Benecol or Flora pro.activ, which contain non-drug substances to lower cholesterol. I do not think you need to take drugs.

Readers write

LT's children had a bad experience with herpes simplex virus:

Two of our three children developed herpes mouth ulcers and stomatitis. In one of them, the virus spread to the eye, which required treatment with antiviral drugs and eye ointment. We were told that eye infections with this virus can cause permanent damage. Luckily, her vision wasn't affected.

Please send your questions and suggestions to A Question of Health, 'The Independent', Independent House, 191 Marsh Wall, London E14 9RS; fax 020-7005 2182 or e-mail to health@independent.co.uk. Dr Kavalier regrets that he is unable to respond personally to questions.

Comments